Alert archive / Iowa / River Flood Watches in 2021

River Flood Watch 2, NWS Quad Cities, IA

March 16, 2021Keokuk County, Iowa

NWS Quad Cities, IA issued this river flood watch at Mar 16, 2021, 11:39 AM CDT for Keokuk County, Iowa. It took effect at Mar 19, 2021, 12:32 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 11:39 AM CDT (16:39 UTC)
In effect from
Mar 19, 2021, 12:32 AM CDT
Expired
Mar 22, 2021, 11:00 AM CDT
In force
3 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Keokuk County, IA

The river

Written for the forecast point North Skunk River near Sigourney (SIGI4). The gauge peaked at 9.28 ft at Mar 16, 2021, 10:00 PM CDT.

actionminormoderate101503/1603/1703/1803/1903/2003/2103/2203/23
Action stage
14.5 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05472500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

543 
WGUS63 KDVN 161639
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
1139 AM CDT Tue Mar 16 2021

...The National Weather Service in Quad Cities IA IL has issued a 
Flood Watch for the following rivers in Iowa...Illinois...

  English River at Kalona affecting Washington and Johnson Counties.

  North Skunk River near Sigourney affecting Keokuk County.

  Skunk River at Augusta affecting Henry IA, Lee and Des Moines 
  Counties.

  La Moine River at Colmar affecting Hancock and McDonough Counties.

These Flood Watches are based on limited confidence associated with 
predicted rainfall over the next 48 hours. 

At this time there is limited confidence associated with rainfall 
amounts and the location of the predicted rainfall.

If rainfall in the basin is less than predicted, the forecast river 
stages may not be reached. Conversely, if rainfall is more than 
predicted, the rivers may crest higher.
 
As the forecast becomes more certain, these watches will either be 
upgraded to a warning or cancelled.  

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this evening.

&&


IAZ064-077-170045-
/O.NEW.KDVN.FL.A.0001.210319T0400Z-210321T2200Z/
/KALI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1139 AM CDT Tue Mar 16 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the English River at Kalona.
* From Thursday evening to Sunday afternoon.
* At 11:00 AM CDT Tuesday the stage was 8.8 feet and rising.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late Thursday evening.
* This forecast is based on forecast rainfall. Consequently there is 
  limited confidence in the river reaching flood stage.


&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194

$$

IAZ076-170045-
/O.NEW.KDVN.FL.A.0002.210319T0532Z-210322T1600Z/
/SIGI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1139 AM CDT Tue Mar 16 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the North Skunk River near Sigourney.
* From late Thursday night to Monday morning.
* At 10:30 AM CDT Tuesday the stage was 9.1 feet and rising.
* Flood stage is 16.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Friday morning.
* This forecast is based on forecast rainfall. Consequently there is 
  limited confidence in the river reaching flood stage.


&&

LAT...LON 4124 9206 4129 9240 4134 9240 4131 9213
      4126 9201

$$

IAZ088-089-099-170045-
/O.NEW.KDVN.FL.A.0003.210319T1443Z-210322T0300Z/
/AGSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1139 AM CDT Tue Mar 16 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the Skunk River at Augusta.
* From Friday morning to Sunday evening.
* At 10:30 AM CDT Tuesday the stage was 7.0 feet and rising.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late Friday morning.
* This forecast is based on forecast rainfall. Consequently there is 
  limited confidence in the river reaching flood stage.


&&

LAT...LON 4090 9164 4095 9159 4088 9149 4088 9144
      4076 9118 4076 9111 4072 9112 4070 9111
      4067 9112 4070 9120 4074 9130 4081 9146
      4083 9153

$$

ILZ034-035-170045-
/O.NEW.KDVN.FL.A.0004.210319T1736Z-210321T1831Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1139 AM CDT Tue Mar 16 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the La Moine River at Colmar.
* From Friday afternoon to Sunday afternoon.
* At 10:45 AM CDT Tuesday the stage was 7.2 feet and steady.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Friday afternoon.
* This forecast is based on forecast rainfall. Consequently there is 
  limited confidence in the river reaching flood stage.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4040 9102

$$

12
3 follow-up statements
120 
WGUS63 KDVN 170156
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
856 PM CDT Tue Mar 16 2021

...The Flood Watch is extended for the following rivers in Iowa...

  Skunk River at Augusta affecting Henry IA, Lee and Des Moines 
  Counties.

...The Flood Watch continues for the following rivers in Iowa...

  North Skunk River near Sigourney affecting Keokuk County.

These Flood Watches are based on limited confidence associated with 
predicted rainfall over the next 48 hours. 

At this time there is limited confidence associated with rainfall 
amounts and the location of the predicted rainfall.

If rainfall in the basin is less than predicted, the forecast river 
stages may not be reached. Conversely, if rainfall is more than 
predicted, the rivers may crest higher.
 
As the forecast becomes more certain, these watches will either be 
upgraded to a warning or cancelled.  PRECAUTIONARY/PREPAREDNESS 
ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued Wednesday morning.

&&


IAZ076-171000-
/O.EXT.KDVN.FL.A.0002.210319T1245Z-210321T1400Z/
/SIGI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
856 PM CDT Tue Mar 16 2021

The Flood Watch continues for
  the North Skunk River near Sigourney.

* From Friday morning to Sunday morning.
* At 8:30 PM CDT Tuesday the stage was 9.3 feet.
* Flood stage is 16.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Friday morning.
* This forecast is based on forecast rainfall. Consequently there is 
  limited confidence in the river reaching flood stage.


&&

LAT...LON 4124 9206 4129 9240 4134 9240 4131 9213
      4126 9201

$$

IAZ088-089-099-171000-
/O.EXT.KDVN.FL.A.0003.210319T1800Z-210322T0345Z/
/AGSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
856 PM CDT Tue Mar 16 2021

The Flood Watch continues for
  the Skunk River at Augusta.

* From Friday afternoon to Sunday evening.
* At 8:30 PM CDT Tuesday the stage was 7.1 feet.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Friday afternoon.
* This forecast is based on forecast rainfall. Consequently there is 
  limited confidence in the river reaching flood stage.


&&

LAT...LON 4090 9164 4095 9159 4088 9149 4088 9144
      4076 9118 4076 9111 4072 9112 4070 9111
      4067 9112 4070 9120 4074 9130 4081 9146
      4083 9153

$$

Speck
947 
WGUS63 KDVN 170853
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
353 AM CDT Wed Mar 17 2021

...The Flood Watch continues for the following rivers in Missouri...
Iowa...Illinois...

  Fox River at Wayland affecting Clark County.

  English River at Kalona affecting Washington and Johnson Counties.

  North Skunk River near Sigourney affecting Keokuk County.

  Skunk River at Augusta affecting Henry IA, Lee and Des Moines 
  Counties.

  La Moine River at Colmar affecting Hancock and McDonough Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

At this time there is limited confidence associated with rainfall 
amounts and location of predicted rainfall. 

As the forecast becomes more certain, these watches will either be 
upgraded to a warning or cancelled.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.


Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this morning.

&&


MOZ010-171700-
/O.EXT.KDVN.FL.A.0005.210319T0417Z-210321T1846Z/
/WYLM7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the Fox River at Wayland.

* From Thursday evening to Sunday afternoon.
* At 2:30 AM CDT Wednesday the stage was 3.8 feet.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late tomorrow evening.
* Impact...At 15.0 feet, Water affects agricultural land on the 
  south bank.


&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194

$$

IAZ064-077-171700-
/O.CON.KDVN.FL.A.0001.210319T0448Z-210321T1500Z/
/KALI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the English River at Kalona.

* From Thursday evening to Sunday morning.
* At 3:00 AM CDT Wednesday the stage was 8.4 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late tomorrow evening.
* Impact...At 14.0 feet, Agricultural land along the river begins to 
  flood.


&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194

$$

ILZ034-035-171700-
/O.CON.KDVN.FL.A.0004.210319T1143Z-210322T0651Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the La Moine River at Colmar.

* From Friday morning to late Sunday night.
* At 2:45 AM CDT Wednesday the stage was 6.9 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Friday morning.
* Impact...At 20.0 feet, Water affects the lowest portions of 
  Lambert Road and affects Lamar Road approximately 100 feet north 
  of the intersection with County Road 26.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4040 9102

$$

IAZ076-171700-
/O.CON.KDVN.FL.A.0002.210319T1245Z-210321T1400Z/
/SIGI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the North Skunk River near Sigourney.

* From Friday morning to Sunday morning.
* At 3:30 AM CDT Wednesday the stage was 9.2 feet.
* Flood stage is 16.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Friday morning.
* Impact...At 16.0 feet, Water affects agricultural land, some 
  county roads, and farm houses.


&&

LAT...LON 4124 9206 4129 9240 4134 9240 4131 9213
      4126 9201

$$

IAZ088-089-099-171700-
/O.CON.KDVN.FL.A.0003.210319T1800Z-210322T0345Z/
/AGSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the Skunk River at Augusta.

* From Friday afternoon to Sunday evening.
* At 3:30 AM CDT Wednesday the stage was 7.0 feet.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Friday afternoon.
* Impact...At 16.0 feet, Water floods some agricultural land near 
  the river.


&&

LAT...LON 4090 9164 4095 9159 4088 9149 4088 9144
      4076 9118 4076 9111 4072 9112 4070 9111
      4067 9112 4070 9120 4074 9130 4081 9146
      4083 9153

$$

Gross
948 
WGUS63 KDVN 171503
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
1003 AM CDT Wed Mar 17 2021

...The Flood Watch is cancelled for the following rivers in Iowa...

  North Skunk River near Sigourney affecting Keokuk County.

  Skunk River at Augusta affecting Henry IA, Lee and Des Moines 
  Counties.

IAZ076-171615-
/O.CAN.KDVN.FL.A.0002.210319T1245Z-210317T1503Z/
/SIGI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1003 AM CDT Wed Mar 17 2021

The Flood Watch is cancelled for
  the North Skunk River near Sigourney.

* At 9:30 AM CDT Wednesday the stage was 9.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The forecast heavy rainfall has shifted further to the 
  south. As a result the river is expected to remain below flood 
  stage.


&&

LAT...LON 4124 9206 4129 9240 4134 9240 4131 9213
      4126 9201

$$

IAZ088-089-099-171615-
/O.CAN.KDVN.FL.A.0003.210319T1800Z-210317T1503Z/
/AGSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1003 AM CDT Wed Mar 17 2021

The Flood Watch is cancelled for
  the Skunk River at Augusta.

* At 9:30 AM CDT Wednesday the stage was 6.8 feet.
* Flood stage is 15.0 feet.
* Forecast...The forecast heavy rainfall has shifted further to the 
  south. As a result the river is expected to remain below flood 
  stage.


&&

LAT...LON 4090 9164 4095 9159 4088 9149 4088 9144
      4076 9118 4076 9111 4072 9112 4070 9111
      4067 9112 4070 9120 4074 9130 4081 9146
      4083 9153

$$

08

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Mar 16, 6:31 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 16, 6:31 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
631 AM CDT Tue Mar 16 2021

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 303 AM CDT Tue Mar 16 2021

Water vapor satellite imagery early this morning continues to
show elongated and sheared upper level system rotating over the
northern Plains and upper Midwest. Main piece of energy was
located over western SD, with three other waves rotating further
east across MN, Lake Michigan, and east central IL respectively.
GOES 16 Nighttime microphysics channel depicts extensive low
stratus over the CWA. At the surface, a weak area of low pressure
was seen across central MO.

Near calm winds, cold ground due to recent snow, and abundant low
level moisture has allowed areas of fog to develop, with surface
observations reporting visibilities below a half mile at times
mainly over the southern portions of the CWA.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Tue Mar 16 2021

Forecast focus in the short term is on dense fog this morning and
cloud trends that may impact high temperatures today.

As mentioned above, abundant low level moisture and a cold ground
has allowed areas of fog to expand across our southern counties
early this AM. A dense fog advisory has been issued for this area
until 10am. Some Hi-res models and the NBM suggest visibilities
will improve prior to 10am and the advisory may be able to be
cancelled early. The low stratus deck however, will likely remain
overhead for most of the day due to a rather strong inversion
around 900mb seen on the 00z DVN sounding and forecast soundings.
This will no doubt have an impact on temperatures today and have
kept highs on the lower side of guidance just below the 25th
percentile of the NBM. This yields highs only in the lower 40s
across snow covered areas, to the upper 40s in the south. This is
warmer than yesterday, but still below normal for the middle of
March. If the inversion breaks and clouds begin to thin as hinted
by the 00z HREF low cloud probabilities across the north, these
highs may be too pessimistic.

Tonight...mid level clouds will increase from the southwest in
response to an area of low pressure moving east out of Oklahoma.
Forecast soundings show top down saturation taking place across
our far western counties and have added slight chance PoPs there.
Overnight lows will range from the upper 20s/low 30s north, to the
upper 30s south.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 343 AM CDT Tue Mar 16 2021

Wednesday and Thursday

Another cut-off low is forecast to track from the Southern Rockies
into the Mid Mississippi Valley during the middle of this week.
Except this system will maintain its strength as it moves through
the center of the U.S. as opposed to the early week system that
weakened significantly. The expected track of the surface low is
across central Missouri into the Ohio Valley, which places eastern
Iowa and northwest Illinois into a favorable position for both warm
moist conveyor and deformation zone precipitation. Gulf of Mexico
moisture with ~1" PWATs will be pulled northward ahead of the low,
which when combined with a prolonged period of moderate forcing,
should lead to heavy precip totals.

Thermal profiles indicate mainly a rain event. However, there is a
low chance for a narrow band of mixed precip or snow to develop on
the northern edge of the precip shield. Confidence is low on the
mixed precip/snow scenario right now but it is a potential to watch
for.

The latest NBM has a widespread 1-2.5" of QPF across the CWA,
highest in the southwest counties. Amounts drop off quickly in the
northeast with less than 0.75" there. Of course there is still
time for north to south adjustments to the forecast, which will
depend on the exact track of the low. If the current QPF amounts
pan out, we will likely see rises on area rivers - especially
across the southern forecast area.

Mid-level lapse rates at least across the southern counties are
supportive of elevated thunderstorms on Wednesday. The surface-based
convection is expected to stay well to the south of the CWA as the
low passes through southern Illinois Wednesday night into Thursday.

Widespread cloud cover, cold air advection on gusty NE winds (35-40+
mph), and periods of rain will hold temps mainly in the 40s for
highs both Wednesday and Thursday.

Friday On

A warming trend is forecast late in the week through the upcoming
weekend with highs reaching the 60s by Sunday. The next chance for
rain will hold off until next Monday. Uttech

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 545 AM CDT Tue Mar 16 2021

IFR/LIFR conditions will continue through much of the morning
hours today at all terminals. Visibilties have already begun to
improve over the past few hours and will continue to do so through
15z. Conditions will improve to MVFR late this afternoon/evening.
Additional clouds will begin to move into the area from the west
late in the period ahead of next weather system. Some guidance
was bringing in IFR cigs/MVFR vsbys by 08z at all TAF sites, but
think this is a little too early and left out of the forecast for
now.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 10 AM CDT this morning for Des Moines-
     Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Dense Fog Advisory until 10 AM CDT this morning for Hancock-
     Henderson-McDonough-Mercer-Warren.

MO...Dense Fog Advisory until 10 AM CDT this morning for Clark-
     Scotland.

&&

SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Uttech
AVIATION...Gross
Hazardous weather outlook, Mar 16, 4:58 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
458 AM CDT Tue Mar 16 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
458 AM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of fog will be seen this morning. Some of the fog may
become dense, especially across portions of southeast Iowa,
northeast Missouri, and west central Illinois, with visibilities
below a quarter of a mile at times.

The lower Wapsipinicon river near Dewitt is experiencing
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Total rainfall of 1 to 3 inches is possible Wednesday through
Thursday along and south of the highway 30 corridor. The highest
amounts are forecast in the counties south of Interstate 80.
Isolated thunderstorms are possible across the southern outlook
area Wednesday and Wednesday night.

Strong northeast winds are expected Wednesday night into Thursday
with gusts up to 40 mph possible.

Runoff from the widespread rainfall this week will lead to rises
on area rivers into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gross/Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:37 AM CDTDense Fog AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more9 hr
Mar 16, 11:39 AM CDTRiver Flood WatchDVNJohnson, Washington22 hr
Mar 16, 11:39 AM CDTRiver Flood WatchDVNDes Moines, Henry, Lee5 days

Nearby

River Flood Watches in Iowa, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.